Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Twin Cities, MN

July 25, 2023McLeod County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2023, 11:56 PM CDT for McLeod County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 11:56 PM CDT (04:56 UTC)
Expired
Jul 26, 2023, 12:37 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 12:25 AM CDTTSTM WND DMG6 Sw Hutchinson, MNDelayed report, time estimated from radar - Large tree branch down and corn lodged.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 9:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KMPX 260456
SVRMPX
MNC085-260600-
/O.NEW.KMPX.SV.W.0113.230726T0456Z-230726T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1156 PM CDT Tue Jul 25 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern McLeod County in central Minnesota...

* Until 100 AM CDT.

* At 1156 PM CDT, a severe thunderstorm was located near Dassel, or
  10 miles north of Hutchinson, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Silver Lake around 1215 AM CDT.

Other locations in the path of this severe thunderstorm include
Winsted and Lester Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4475 9446 4479 9450 4498 9450 4498 9418
      4497 9401 4488 9401
TIME...MOT...LOC 0456Z 291DEG 33KT 4504 9438 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
1 follow-up statement
177 
WWUS53 KMPX 260537
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1237 AM CDT Wed Jul 26 2023

MNC085-260547-
/O.CAN.KMPX.SV.W.0113.000000T0000Z-230726T0600Z/
McLeod MN-
1237 AM CDT Wed Jul 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCLEOD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and east central Minnesota.

LAT...LON 4475 9446 4479 9450 4498 9450 4498 9418
      4497 9401 4488 9401
TIME...MOT...LOC 0535Z 291DEG 33KT 4490 9388 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:57 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 8:57 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Tue Jul 25 2023

.UPDATE...
Issued at 835 PM CDT Tue Jul 25 2023

Not many changes needed to ongoing forecast for this evening and
tonight. The thinking is still on track to anticipate clusters of
thunderstorms, or loosely organized MCS's, to develop in western MN
south of I-94 to track ESE through the WFO MPX coverage area late
this evening through early morning Wednesday. Already have a SVR
watch in ern SD this evening, with recent SWOMCD #1711 from SPC
detailing the potential for a watch in our coverage area. Not a lot
of convective development in terms of intensity/coverage at this
point, but there is currently next to no CINH over SW MN, and there
is still plenty of low level moisture, evidenced by dewpoints of at
least 70F upstream of the tstms in ern SD. Effective bulk shear of
40+ kts is nearly identical both in ern SD and wrn MN, and IR
satellite is showing the storms that have blossomed as having very
cold tops and rather good storm top divergence. Thus, with multiple
CAMs still holding strong with the idea that clusters of
thunderstorms will drive ESE through our coverage area, have
maintained likely PoPs for areas south of I-94. Not comfortable with
advertising Categorical PoPs given the short duration nature and
scattered coverage of the storms. There is still a chance that
western and southern portions of the Twin Cities metro may experience
thunderstorms, but more than likely the storms would be in a
weakened state by the time they get that far east. That's not to say
some welcome rain won't happen, but not to the extent that scattered
heavy rain may well occur in western MN. We're continuing to monitor
the activity to our west and will collaborate with SPC as needed
through this evening to make any determinations on severe weather
products.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 226 PM CDT Tue Jul 25 2023

KEY MESSAGES:

- Severe MCS possible along the MN River Valley this evening.

- Dangerous heat Wednesday through Thursday, with afternoon heat
  indices around 100, with lows Thursday morning remaining in the
  70s.

- Scattered Thunderstorms possible Thursday afternoon and evening, a
  few may be severe.

- Temperatures cool back down closer to normal this weekend into
  next week.

Water vapor imagery this afternoon shows a shortwave cresting the
ridge over central ND. MUCAPE ahead of this shortwave is on the
order of 4000-6000 j/kg per SPC mesoanalysis, which will allow for
the development of strong convection shortly. CAMs are a bit all over
the place on how storms evolve overnight, but the general idea is
that storms that develop over the Dakotas this afternoon will travel
southeast along the CAPE gradient. Said CAPE gradient currently
angles SSE from south central ND toward Des Moines and is expected to
only nudge northeast a little tonight, which means the favored
corridor for a forward propagating MCS would be from west central MN
toward north central Iowa. The current Day 1 SPC convective outlook
covers this well and from the CAMs perspective, the HopWRF members
show a similar progression of things. This means the highest PoPs
tonight are south of I-94, with the Twin Cities possibly sitting in a
position where we see another rain event go "ope, lemme just sneak
past ya."

The main story for Wednesday and Thursday continues to be the heat.
For Wednesday, it is looking like activity tonight moves through our
area fast enough as to where it will have little impact on
temperatures on Wednesday (at least in MN). Therefore, we boosted
highs toward the 75th percentile of the NBM. Dewpoint temperatures
look to mix out into the mid 60s, which will hold heat index values
around 100, but full sun and light winds will allow Wet-bulb Globe
Temperatures (WBGT) to top out in the 86-88 range (getting into the
Extreme level for our region) from the MN River Valley up into the
Twin Cities. Overnight lows Wed night into Thursday morning will stay
in the 70s, with similar hot conditions expected on Thursday
afternoon. Therefore, we issued a Heat Advisory for Wednesday
through Thursday where the most extreme WBGT values overlap both
days, with limited cooling off Wednesday night. A further expansion
of this Advisory to the west is possible for Wednesday and to the
south and east on Thursday, but we have time to figure out any
possible expansions and upgrades to an Excessive Heat Warning in the
Twin Cities for Thursday.

As for precipitation chances, building heights will shut down precip
generation over us Wed/Wed night. Thursday, a weak cold front will
sag into the MPX area and will encounter a very unstable airmass
(likely 3000+ j/kg of mlCAPE). However, it's still uncertain where
enough forcing will exist to force convection through a capping
inversion associated with the EML. If storms develop, they will be in
a more than favorable environment for severe weather (wind/hail) and
the current Marginal Risk in the SPC Day 3 convective outlook covers
this threat well, though an upgrade to a Slight in the future seems
likely once there's a bit more confidence in where we'll see
convection develop Thursday afternoon.

Friday through Tuesday... Models have sped up the fronts progression
to the south, where by Friday, we're now expecting highs to largely
remain in the 80s and they will remain there through the first half
of next week. Though the surface front will be south of us on Friday,
the elevated thermal gradient will be over southern MN, so additional
elevated thunderstorm development looks possible Friday afternoon.
Eventually, the northerly winds will push the frontal boundary far
enough south to where our precipitation chances are now looking
pretty minimal for the weekend. However, next week, the northern
stream looks to reside over the northern tier states, with the
weekend ridge flattening out and a zonal flow taking over. This
brings about the chances for more storms next week with any passing
shortwaves we may see. However, this far out, there's little
agreement on timing/strength of any of these waves, which means you
see the return of fairly common slight chance/low chance PoPs to the
forecast for early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jul 25 2023

All TAF sites at VFR with passing high cirrus at the start of this
duration, with still the lingering question of how the anticipated
convection in the eastern Dakotas and western MN later this evening
evolves and tracks. Multiple short-term models show a blossoming of
storms developing late this evening (in the 03z-05z timeframe) in
western MN then tracking ESE, affecting terminals along and south of
I-94 the most. Still too early to definitively rule out any one TAF
site as not expecting activity, so have run with TEMPO groups at all
terminals, staggered from west to east in terms of timing. IFR
visibility looks likely along with MVFR ceilings. Will adjust as
needed, especially once the TSRA have actually developed. Activity
will clear out by daybreak with VFR conditions expected along with NW
winds for Wednesday.

KMSP...Best timing for MSP still looks to be around midnight and for
several hours thereafter, thus avoiding any big traffic windows since
the convection is expected during the overnight hours. No major
change in the timing from the previous TAF, just converting the
PROB30 to a TEMPO and with a slightly longer window of opportunity.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc evening TSRA. Wind SW 5-15 kts.
Fri...VFR. Chc TSRA. Wind NE 5 kts.
Sat...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 10 AM Wednesday to 8 PM CDT Thursday for Anoka-
     Blue Earth-Brown-Carver-Chisago-Dakota-Hennepin-Isanti-Le
     Sueur-McLeod-Meeker-Nicollet-Ramsey-Redwood-Renville-Scott-
     Sherburne-Sibley-Washington-Wright.

WI...Heat Advisory from 10 AM Wednesday to 8 PM CDT Thursday for Pierce-
     St. Croix.

&&

UPDATE...JPC
DISCUSSION...MPG
AVIATION...JPC
Hazardous weather outlook, Jul 25, 4:09 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Tue Jul 25 2023

MNZ041-042-047>049-054>060-064>070-073>078-082>085-091>093-262115-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
409 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Tonight.

Another round of scattered thunderstorms is expected to move
across the region late this evening and overnight. Wind and hail
are the primary threats with these thunderstorms, with the
greatest risk of severe weather extending from west central into
south central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday.
Excessive heat is likely with temperatures in the middle and
upper 90s and maximum heat indices from the mid 90s to low 100s.

A few rounds of thunderstorms are also possible, with a marginal
risk of severe weather across the region late Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-050>053-061>063-WIZ014>016-023>028-262115-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
409 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday.
Excessive heat is likely with temperatures in the middle and
upper 90s and maximum heat indices from the mid 90s to low 100s.

A few rounds of thunderstorms are also possible, with a marginal
risk of severe weather across the region late Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 10:29 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     Tstm Wnd Gst     3 WSW Morris            45.57N 95.97W
07/25/2023  M60 MPH          Stevens            MN   AWOS

            AWOS station KMOX Morris AP.

&&

CTG
Local storm report, Jul 25, 10:32 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Tstm Wnd Dmg     Chokio                  45.57N 96.17W
07/25/2023                   Stevens            MN   Emergency Mngr

            A few 6-10 diameter Tree Branches are down
            in the city of Chokio (Stevens, MN) as well
            as power is currently out across town.

&&

CTG
Local storm report, Jul 25, 11:01 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1101 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     Tstm Wnd Gst     5 S Brooten             45.43N 95.12W
07/25/2023  E60 MPH          Stearns            MN   Emergency Mngr

            Brooten Fire confirming wind gusts of 50-60
            mph 5 miles south of Brooten.

&&

CTG
Local storm report, Jul 25, 11:03 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1103 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     Hail             Glenwood                45.64N 95.39W
07/25/2023  E1.00 inch       Pope               MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

CTG
Local storm report, Jul 25, 11:16 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1116 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     Tstm Wnd Gst     Belgrade                45.45N 95.00W
07/25/2023  M75 MPH          Stearns            MN   Fire Dept/Rescue

            70 to 80 mph winds reported.

&&
Local storm report, Jul 25, 11:21 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1121 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Dmg     New London              45.30N 94.95W
07/25/2023                   Kandiyohi          MN   Storm Chaser

            3-4 foot diameter trees and power poles have
            been snapped. Pontoons have been flipped.
            Some roof damage to buildings.

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:33 PM CDTSevere Thunderstorm WarningMPXStevens42 min
Jul 25, 9:59 PM CDTSevere Thunderstorm WarningMPXStevens, Swift46 min
Jul 25, 10:09 PM CDTSevere Thunderstorm WarningMPXPope, Swift66 min
Jul 25, 10:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns58 min
Jul 25, 10:38 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi67 min
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns55 min
Jul 25, 11:20 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXKandiyohi, Meeker, Stearns25 min
Jul 25, 11:28 PM CDTSevere Thunderstorm WarningMPXMeeker62 min
Jul 25, 11:40 PM CDTSevere Thunderstorm WarningMPXStearns, Wright50 min
Jul 26, 12:06 AM CDTSevere Thunderstorm WarningMPXKandiyohi33 min
Jul 26, 12:15 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright45 min
Jul 26, 12:44 AM CDTSpecial Weather StatementMPXMcLeod31 min
Jul 26, 12:49 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott41 min
Jul 26, 1:09 AM CDTSpecial Weather StatementMPXPope36 min
Jul 26, 1:12 AM CDTSpecial Weather StatementMPXAnoka, Dakota, Ramsey, Washington63 min
Jul 26, 1:42 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice33 min
Jul 26, 1:54 AM CDTSpecial Weather StatementMPXPope36 min
Jul 26, 2:12 AM CDTSpecial Weather StatementMPXGoodhue33 min
Jul 26, 2:29 AM CDTSpecial Weather StatementMPXPope31 min
Jul 26, 2:59 AM CDTSpecial Weather StatementMPXKandiyohi31 min
Jul 26, 3:26 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker34 min
Jul 26, 3:59 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker46 min
Jul 26, 6:24 AM CDTSpecial Weather StatementMPXSteele36 min
Jul 26, 3:09 PM CDTExcessive Heat WarningMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 12 more29 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.